Thunderstorm Wind, Knox
- When
- May 9, 10:11 PM EST
- Where
- Knox County, 2 mi N of Wheatland
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.700, -87.300
This nighttime event had everything from baseball size hail to a well defined hook echo with nice rotation. There was an occluded front from the western Great Lakes to the northern Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
This nighttime event had everything from baseball size hail to a well defined hook echo with nice rotation. There was an occluded front from the western Great Lakes to the northern Plains. A warm front extended SW front the triple point across northeastern Indiana. The cold front was located southwest across central Illinois to northern Oklahoma. Across our southern most area, a nice supercell with 80 VILs moved from west to east. This supercell produced hail to the size of baseballs in Daviess County and numerous wind damage. Several garages and a couple of barns were blown down in Knox County. Across the northern sections of the forecast area, more strong to severe storms with large hail and damaging winds were found. These storms also produced rainfall totals of up to 2 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 9, 3:00 PM EST, 7 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EST FRI MAY 9 2003
CORRECTED ISSUANCE TIME
RADAR SHOWS STG TSRA DVLPG JUST S OF THE CNTRL INDIANA FCST AREA AND
MOVG E. SATL SHOWS OUTFLOW BDRY FM MORNING TSRA NR A KGUS-KMIE LINE.
MAIN FCST ISSUES ARE CHCS OF TSRA TNGT THRU SAT NGT AND HVY RAFL
POTNL LATE TNGT AND ERY SAT.
IN GENL...12Z ETA/GFS ARE IN GUD AGREEMENT WITH THE NGM SLGTLY
SLOWER WITH THE CDFNT TO MOV ACRS THE FA LT SAT NGT. GFS SUFFERS FM
CNVCTV FEEDBACK TNGT...SO WL PREFER THE ETA FOR THIS FCST. BLV SCT
TSRA A GUD BET THIS EVE ACRS THE FA...THEN A MCS WL MOV ACRS THE FA
LT TNGT. TSRA DVLPG OVR OK ADD TO BELIEF THAT MCS WL FORM AND MOV
ACRS THE FA AFT MIDN AND CONT INTO SAT MORNING. WL FCST CHC POPS
THIS EVE FOLLOWED BY LKLY POPS LT TNGT AND SAT MORNING. POTNL FOR
HVY RAFL AND NRBY WFOS HAVE DECIDED TO ISSUE A FLOOD WATCH...SO WL
ALSO ISSUE FLOOD WATCH FROM IND FOR ENTIRE FA. CONFIDENCE LOW IN
EXACT AREA OF HVY RAFL AND AMTS...BUT GIVEN RECENT RAINS AND POTNL
FOR MORE HVY RAIN...BLV IT BEST TO GO AHD WITH FLOOD WATCH FM LT
THIS EVE THRU SAT MORN.
TSRA SHUD DMNSH SAT MORNING...BUT EXPECT NEW DVLPMT SAT AFTN CONTG
INTO SAT NGT. THIS WL LKLY BE IN A LINE/AREA AHD OF THE CDFNT...AND
CAN CERTAINLY AGREE WITH SPC MDT RISK. WL FCST LKLY POPS SAT...WITH
BEST CHC ERY AND LATE WITH A MIDDAY LULL EXPECTED. CDFNT WL PASS
ACRS FA LT SAT NGT...SO WL CONT LKLY POPS UNTIL FROPA.
FOR TEMPS...WL USE A BLEND OF THE COOLER AVN MOS AND THE WRMR ETA
MOS.
.IND...FLOOD WATCH LATE THIS EVE THRU SAT MORNING ENTIRE FCST AREA...
INZ021-028>031-035>049-051>057-060>065-067>072.
ZIMMERMANINZ021-028>031-035>049-051>057-060>065-067>072-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 603 AM EST FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL THE MAIN THREAT BUT ISOLATED TORNADOES ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THOUGH THURSDAY. THUNDERSTORMS ARE AGAIN LIKELY SATURDAY AND SATURDAY NIGHT. SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT BUT LARGE HAIL AND A FEW TORNADOES ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AT TIMES TODAY THROUGH SATURDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) KOCH
INZ060>065-067>072-092045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 522 PM EST FRI MAY 9 2003 SEVERE THUNDERSTORM WATCH #318 IS NO LONGER IN EFFECT FOR ANY PARTS OF CENTRAL INDIANA. THE STRONGEST THUNDERSTORMS HAVE MOVED NEAR AND JUST SOUTH OF THE OHIO RIVER. OTHER STRONG THUNDERSTORMS WERE LOCATED ABOUT 40 MILES WEST SOUTHWEST OF VINCENNES. STRONG THUNDERSTORMS ARE POSSIBLE AGAIN LATER TONIGHT ACROSS CENTRAL INDIANA. HOWEVER FOR THE NEXT FEW HOURS THERE IS ONLY A SLIGHT CHANCE OF STRONG THUNDERSTORMS IN CENTRAL INDIANA. THUS SEVERE THUNDERSTORM WATCH #318 HAS BEEN CANCELLED FOR THOSE COUNTIES IN CENTRAL INDIANA.
ILZ041>046-048-052>057-061>063-066-067-071-INZ005>009-013>049-051- 052-100400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 842 PM EST FRI MAY 9 2003 TORNADO WATCH #324 HAS BEEN REMOVED FOR THOSE AREAS EAST OF A TERRE HAUTE TO TIPTON LINE. TORNADO WATCH #324 REMAINS IN EFFECT FOR...CARROLL...HOWARD... TIPPECANOE...WARREN...CLINTON...TIPTON...FOUNTAIN...MONTGOMERY...VERM ILLION...PARKE AND VIGO COUNTIES...UNTIL 1100 PM EST. RADAR SHOWS STRONG THUNDERSTORMS WERE DEVELOPING ACROSS NORTHERN INDIANA INTO CENTRAL ILLINOIS. IT DOES NOT APPEAR LIKELY THAT ANY OF THOSE THUNDERSTORMS WILL MOVE EAST OF A TERRE HAUTE TO TIPTON LINE BEFORE THE TORNADO WATCH EXPIRES AT 1100 PM EST. PERSONS IN THE LAFFAYETTE KOKOMO AND CRAWFORDSVILLE AREA SHOULD CONTINUE TO BE ALERT FOR A POSSIBLE SEVERE THUNDERSTORMS OR TORNADO THIS EVENING. JEH
The national radar mosaic for the moment the first event began.
8 thunderstorm wind, 3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354575, 5354573, 5354582, 5354579, 5354574, 5354576, 5354580, 5354577, 5354581, 5354583, 5354578.